Montana, 2005

High Wind in Montana, September 30, 2005

September 30, 2005 · NWS TFX · 1 event in 1 county or zone

A wind gust to 58 mph was reported at Chinook 11S.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A wind gust to 58 mph was reported at Chinook 11S.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 30, 11:00 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 30, 11:00 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1200 PM MDT FRI SEP 30 2005

UPDATED AVIATION SECTION

.DISCUSSION...

NO UPDATE REQUIRED THIS MORNING. SURFACE GRADIENT CONTINUES TO
SLOWLY RELAX. WILL CONTINUE HIGH WIND WARNING FOR THE ROCKY MOUNTAIN
FRONT BUT WILL LIKELY CANCEL IT WITHIN NEXT COUPLE OF HOURS.
REMAINDER OF FORECAST LOOKS ON TRACK. EMANUEL

.AVIATION...
UPDATED 1800Z.
A STRONG WESTERLY FLOW ALOFT WILL CONTINUE OVER SOUTHWEST AND NORTH
CENTRAL MONTANA TODAY AND TONIGHT. A VERY MOIST AIRMASS WILL
CONTINUE TO ADVECT INTO WESTERN MONTANA WITH NUMEROUS SHOWERS MOVING
OVER NORTHERN PORTIONS OF THE CONTINENTAL DIVIDE. DOWNSLOPE PRESSURE
GRADIENTS EAST OF THE DIVIDE WILL WEAKEN ALLOWING SCATTERED SHOWERS
TO MOVE OUT OVER THE PLAINS OF NORTH CENTRAL MONTANA. ISOLATED TO
WIDELY SCATTERED SHOWERS WILL THEN CONTINUE INTO SATURDAY MORNING.
VFR CONDITIONS WILL PREVAIL...EXCEPT FOR MVFR AND AREAS IFR NEAR THE
NORTHERN CONTINENTAL DIVIDE. SCHAUMANN

&&

.FIRE WEATHER...

STRONG DOWNSLOPE WINDS TO PREVAIL THIS MORNING BUT THE WIND WILL
TAPER SOME BY THIS AFTERNOON. RELATIVE HUMIDITIES WILL NOT DROP
BELOW 20% RED FLAG WARNING CRITERIA SO RED FLAG WARNING IS NO
LONGER IN EFFECT.

&&

.PREV DISCUSSION...ISSUED 307 AM MDT FRI SEP 30 2005

TODAY THROUGH SUNDAY...ANOTHER PRETTY WINDY DAY IN STORE FOR THE
PLAINS. WILL MAINTAIN THE HIGH WIND WARNING FOR ROCKY MTN FRONT AND
GLACIER COUNTY BUT ANTICIPATE DAY SHIFT CANCELLING BY 18Z AS
GRADIENT RELAXES SUBSTANTIALLY LATER THIS MORNING. WILL STILL WORD
FIRE WEATHER FORECAST STRONGLY FOR WINDS BUT WILL CANCEL RED FLAG
WARNING AS HUMIDITIES WILL NOT DROP BELOW 20%. BY THIS AFTERNOON WE
SHOULD SEE SOME LIGHT RAIN DEVELOPING OVER THE ROCKIES AND THE
NORTHERN PLAINS. A SURFACE BOUNDARY DEVELOPS TONIGHT AND DROPS INTO
SOUTHWEST MONTANA BY SATURDAY. NORTH OF THE BOUNDARY COOLING WILL
BEGIN AND THERE WILL BE AN INCREASED SHOWER OPPORTUNITY...ESPECIALLY
FROM A LINCOLN TO CHOTEAU TO SHELBY LINE AND WEST. SNOW LEVELS
REMAIN HIGH SO WILL NOT GET EXCITED ABOUT TRAVEL ISSUES IN THE
MOUNTAINS. BY SATURDAY NIGHT COOLER AIR WILL WORK THROUGH THE NORTH
HALF OF THE CWA MAKING ITS WAY THROUGH SW ZONES DURING THE DAY
SUNDAY. AS A RESULT THERE WILL BE A MORE WIDESPREAD REFLECTION OF
RAIN CHANCES DURING THIS PERIOD ALONG WITH A COOLING TREND FOR
SUNDAYS HIGH TEMPERATURES.

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS ARE IN
FAIRLY DECENT AGREEMENT THROUGH MID-WEEK. A LARGE SCALE UPPER LEVEL
TROUGH WILL SWING ACROSS THE PACIFIC NORTHWEST AND INTO THE NORTHERN
ROCKIES SUNDAY NIGHT THROUGH MONDAY NIGHT THEN ACROSS MONTANA AND
INTO THE DAKOTAS BY TUESDAY NIGHT. A SURFACE LOW PRESSURE SYSTEM IS
EXPECTED TO DEVELOP OVER THE GREAT BASIN THEN MOVE INTO WYOMING ON
MONDAY WITH AN ASSOCIATED INVERTED TROUGH EXTENDING NORTH THROUGH
MONTANA. THIS FEATURE SHOULD BECOME THE FOCAL POINT FOR SURFACE
CONVERGENCE AND A GOOD CHANCE OF PRECIPITATION MONDAY INTO MONDAY
NIGHT. COOL HIGH PRESSURE OVER CANADA WILL FILTER INTO NORTH CENTRAL
MONTANA WITH TEMPERATURES DROPPING WELL BELOW SEASONAL NORMS MONDAY
THROUGH TUESDAY AS THE UPPER TROUGH MOVES THROUGH THE REGION. VERY
WEAK SHORTWAVE RIDGING WILL BUILD OVER MONTANA FOR WEDNESDAY.
TEMPERATURES WILL WARM BACK TOWARD SEASONAL NORMALS WITH THE CHANCE
OF PRECIPITATION TAPERING OFF. MPJ

THURSDAY THROUGH FRIDAY...MODEL INCONSISTENCIES CONTINUE DURING THIS
PERIOD COMPLICATING THE FORECAST.  I WENT WITH PERSISTENCE AND A
COMPROMISE SOLUTION OF A WEAK SHORTWAVE TROUGH MOVING ACROSS THE CWA
FRIDAY IN A FAIRLY STRONG ZONAL FLOW ALOFT.  THIS RESULTS IN
ISOLATED TO SCATTERED SHOWERS ALONG THE CONTINENTAL DIVIDE AND OVER
MUCH OF THE SOUTHERN PORTION OF THE CWA.  GUSTY DOWNSLOPE WINDS WILL
HELP KEEP THE PLAINS DRY.  TEMPERATURES WILL BE NEAR SEASONAL
AVERAGES.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  74  45  65  40 /  20  20  20  40
CTB  68  43  57  36 /  20  30  30  40
HLN  76  45  66  38 /  20  20  30  40
BZN  77  42  76  37 /   0  10   0  30
WEY  62  33  66  32 /   0   0   0  20
DLN  72  41  70  36 /  10  10  20  30
HVR  75  44  69  38 /   0  20  20  40
LWT  74  43  69  40 /   0  20  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR MTZ009-MTZ010-MTZ048.

&&

SHORT TERM...DITTMANN/EMANUEL
LONG TERM...MPJ/EK
AVIATION...SCHAUMANN

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 30, 4:20 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 AM MDT FRI SEP 30 2005

MTZ009-010-048-011130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
520 AM MDT FRI SEP 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM MDT TODAY FOR THE
ROCKY MOUNTAIN FRONT AND GLACIER COUNTY. FOR DETAILS PLEASE REFER
TO GTFNPWTFX OR WWUS75 KTFX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS ARE EXPECTED MONDAY AND MONDAY NIGHT WITH SNOW LEVELS
LOWERING TO AROUND 5000 TO 6000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>013-044>047-049>051-054-011130-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
520 AM MDT FRI SEP 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL CONTINUE TODAY. WINDS OF 25 TO 35 MPH
WILL BE WIDESPREAD WITH OCCASIONAL GUSTS TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS ARE EXPECTED MONDAY AND MONDAY NIGHT WITH SNOW LEVELS
LOWERING TO AROUND 5000 TO 6000 FEET.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052-053-055-011130-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
520 AM MDT FRI SEP 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS ARE EXPECTED MONDAY AND MONDAY NIGHT WITH SNOW LEVELS
LOWERING TO AROUND 5000 TO 6000 FEET.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Blaine

When
September 30, 1:10 PM MST
Where
Blaine forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476396.